Alert archive / South Dakota / Tornado Warnings in 2000

Tornado Warning 4, NWS Rapid City, SD

June 23, 2000

NWS Rapid City, SD issued this tornado warning at Jun 23, 2000, 8:06 PM CDT. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 23, 2000, 8:06 PM CDT (01:06 UTC)
Expired
Jun 23, 2000, 8:50 PM CDT
In force
44 min
Issued by
NWS Rapid City, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

The radar

The Rapid City radar (KUDX), 101 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2000-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2000-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1654 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KUNR 240107
TORRAP
SDC113-240150-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
706 PM MDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN SHANNON COUNTY IN SOUTHWESTERN SOUTH DAKOTA

* UNTIL 750 PM MDT

* AT 703 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADIC THUNDERSTORM 8 MILES NORTHWEST OF MANDERSON...OR ABOUT 20
  MILES NORTH OF PINE RIDGE...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  MANDERSON AROUND 720 PM MDT
  PORCUPINE AROUND 735 PM MDT
  WOUNDED KNEE AROUND 745 PM MDT
  DENBY AROUND 750 PM MDT

LEAVE MOBILE HOMES FOR *YOUR DESIGNATED STORM SHELTER. IF YOU DO NOT
HAVE TIME...GET INTO A DITCH OR RAVINE AWAY FROM THE MOBILE HOME.

LAT...LON 4343 10258 4330 10275 4299 10238 4311 10209

HELGESON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 23, 3:10 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jun 23, 3:10 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
210 PM MDT FRI JUN 23 2000

CURRENT SURFACE MAP SHOWS TROF OF LOW PRESSURE ALONG THE
NEBRASKA/SOUTH DAKOTA BORDER. A COLD FRONT IS MOVING INTO EASTERN
WYOMING. SATELLITE/RADAR SHOWS A FEW -TSRA OVER EAST CENTRAL
WYOMING...WITH DEVELOPEMENT ALSO OCCURING OVER SOUTH CENTRAL SOUTH
DAKOTA...THE BLACK HILLS...AND EASTERN WYOMING INTO SOUTHWESTERN
NORTH DAKOTA.

FOR TONIGHT...THUNDERSTORMS SHOULD CONTINUE TO DEVELOP/MOVE ACROSS
SOUTH CENTRAL SOUTH DAKOTA ALONG TROF...WHERE BEST INSTABILITY IS
LOCATED. SHORTAVE MOVING ACROSS NORTHEASTERN MONTANA...ALONG WITH
ASSOCIATED COLD FRONT WILL BRING THUNDERSTORMS ACROSS THE NORTHERN
PART OF THE CWA. BEST CHANCE OF SEVERE WEATHER SHOULD BE ACROSS THE
NORTH WHERE EASTERLY LOW LEVEL FLOW IS STRONGER.

FOR SATURDAY...SOME DIFFERENCES NOTED IN FORECAST HIGHS. FWC/MAV
GUIDANCE KEEPS HIGH TEMPERATURES AROUND 80...WHILE FORECAST SOUNDING
FROM ETA SHOWS HIGHS AROUND 90. ALL THREE MODELS BRING COLD FRONT
ACROSS WESTERN SOUTH DAKOTA LATE IN THE DAY...AS SURFACE LOW MOVES
ACROSS NORTH DAKOTA. BIG DIFFERENCES IN MODELS IN STRENGHT OF
SURFACE LOW...THUS THE STRENGHT OF SOUTHERLY FLOW AHEAD OF COLD
FRONT IS DIFFERENT. 850MB TEMPERATURES ON ALL THREE MODELS ARE ALSO
A FEW DEGREES WARMER THAN TODAY. WILL GO WITH HIGHS SLIGHTLY WARMER
THAN TODAY.

COLD FRONT COMES THROUGH CWA LATE SATURDAY INTO SUNDAY MORNING.
GUSTY NORTHWEST WINDS AND COOLER TEMPERATURES FOR SUNDAY. WITH STEEP
LAPSE RATES...ISOLATED -SHRA/-TSRA MAY OCCUR...BUT WILL LEAVE OUT OF
THE FORECAST FOR NOW.

IN THE EXTENDED...NORTHWEST FLOW OVER THE AREA WITH WEAK SHORTWAVES
MOVING THROUGH. WILL KEEP A CHANCE OF THUNDERSTORMS EACH DAY.

.UNR...NONE.

KC

In the hours before

Local storm report, Jun 23, 6:12 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
512 PM MDT FRI JUN 23 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0412 PM    JOHNSON SIDING            SD   1.75 INCH HAIL
06/23/00   PENNINGTON

0428 PM    RAPID CITY                SD   1.75 INCH HAIL
06/23/00   PENNINGTON

0443 PM    3 SW RAPID CITY           SD   1.25 INCH HAIL
06/23/00   PENNINGTON

0448 PM    ROCKERVILLE               SD   1.5 INCH HAIL
06/23/00   PENNINGTON
Local storm report, Jun 23, 6:24 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT FRI JUN 23 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0513 PM    1 S HERMOSA               SD   1 INCH HAIL
06/23/00   CUSTER
Local storm report, Jun 23, 7:30 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
630 PM MDT FRI JUN 23 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....R

0621 PM    1 N CASTLE ROCK           SD   1.75 INCH HAIL
06/23/00   BUTTE
Local storm report, Jun 23, 7:39 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
639 PM MDT FRI JUN 23 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....K

0620 PM    4 NW CASTLE ROCK          SD   1 INCH HAIL
06/23/00   BUTTE                          REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:16 PM CDTSevere Thunderstorm WarningUNRButte44 min
Jun 23, 7:57 PM CDTSevere Thunderstorm WarningUNRButte, Lawrence, Meade63 min
Jun 23, 8:01 PM CDTSevere Thunderstorm WarningUNR49 min
Jun 23, 8:56 PM CDTSevere Thunderstorm WarningUNRLawrence, Meade, Pennington59 min
Jun 23, 9:46 PM CDTSevere Thunderstorm WarningUNRMeade, Pennington54 min
Jun 23, 10:35 PM CDTSevere Thunderstorm WarningUNRPennington30 min
Jun 23, 10:58 PM CDTSevere Thunderstorm WarningUNRJackson47 min
Jun 23, 11:04 PM CDTSevere Thunderstorm WarningUNRPennington16 min
Jun 24, 3:39 AM CDTSevere Thunderstorm WarningUNRPennington36 min
Jun 24, 4:14 AM CDTSevere Thunderstorm WarningUNRPennington31 min
Jun 24, 4:43 AM CDTSevere Thunderstorm WarningUNRCuster, Pennington47 min
Jun 24, 5:30 AM CDTSevere Thunderstorm WarningUNRPennington45 min

Nearby

Tornado Warnings in South Dakota, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.